MAUDE Adverse Event Report: BRAINLAB AG ELEMENTS TRAJECTORY PLANNING (VERSION 2.5); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG ELEMENTS TRAJECTORY PLANNING (VERSION 2.5); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 26250-02E
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/05/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A risk to the patient's health could not be excluded for these specific circumstances, since a biopsy and a laser fiber placement were performed different location in the brain than intended with the brainlab trajectory planning involved, and the litt was not fully successful as desired, despite according to the surgeon: there was no harm or negative effect to the patient due to the deviating placements and resections/ablations, and there was no prolong of surgery/anesthesia, there were no changes to the intended procedure during the surgery.There was also no (direct or increased) risk to harm a critical structure (e.G.Important brain tissue or blood vessels) due to the deviating instrument placements and resections/ablations.The biopsy sample taken before the laser ablation confirmed pathological tissue as expected and desired.There is currently no revision surgery planned for this patient, this will depend on if the tumor re-grows.There were further no remedial actions necessary, done or planned for this patient.There was no prolong of hospitalization either.According to the results of the brainlab investigation and the information provided by the surgeon, it can be concluded that the root cause for the by ca.4mm deviating instrument placement in the patient's brain is that the overall co-registration of the previously reviewed trajectory planning result was significantly changed by the user when adding a localizable ct set to the plan and completing the co-registration, apparently with the user not sufficiently performing the necessary review and approval of the final overall trajectory planning result after these changes.In specific, the co-registration was primarily changed, from the automatically applied clinically not desired fusion ct/pet-pairing, to the desired ct/mri pairing.Secondly, the co-registration was furthermore changed by the user by changing already previously accepted fusion pairings before being able to achieve the desired fusion-tree.These changes caused the trajectory, the objects of interest and the patient anatomy contained in the different image sets to shift in relation to each other, which resulted in a different overall trajectory planning result in comparison to the formerly reviewed result.Apparently, the user did not perform the required sufficient review of the overall final planning result after the changes and before the surgery, with the resulting positional shifts of the trajectory, objects and anatomy relative to each other visible in the plan, before inserting the instrument to the planned position.Possibly, misinterpretations in regard to the fusion-tree including the options for changing it and in regard to the definition/identification of the basis image set used for objects and trajectories, might have contributed to the user apparently not perceiving the resulting invalidity of the previously performed review of the trajectory planning result.There is no indication of a systematic error or malfunction of the brainlab device (trajectory planning).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.Brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.
 
Event or Problem Description
A cranial surgery for a laser interstitial thermal therapy (litt) for a lesion located ca.57mm deep in the brain in the corpus callosum with a size of ca.12x10mm, has been performed with a treatment plan of the brainlab elements trajectory planning version 2.5.Placement of one laser fiber was intended and performed, during the course of the surgery a biopsy was taken beforehand confirming a malign glioblastoma (gbm).Two mr scans and one pet scan were used with the brainlab planning, with the scans fused, to identify and outline the lesion and prepare the plan including the trajectory before the surgery.During the procedure the surgeon: with the patient anesthetized, fixated a non-brainlab stereotactic frame and localizer to the patient's head, acquired a ct scan and imported it into the brainlab planning system.Localized the ct scan for the plan to establish a head ring-specific coordinate system for calculation of arc settings for a planned trajectory, and fused it to the existing mr scan (being already fused with the other scans) in the treatment plan.Noted the coordinates of the planned trajectory from the trajectory planning sw for the corresponding non-brainlab stereotactic arc settings.Applied these coordinates to the stereotactic arc, created a burr hole of ca.3mm in the patient's skull for the laser fiber bolt, and performed a biopsy to the planned trajectory / these coordinates.The biopsy sample confirmed pathological tissue as expected, and confirming a malign glioblastoma (gbm).Placed the non-brainlab laser fiber to the same trajectory / coordinates for the intended ablation of the lesion.Acquired a post-placement ct scan to verify the position of the laser fiber, and observed that the position deviates by about 2mm from the planned position at entry and target.The surgeon considered this accuracy as acceptable accuracy for this treatment, with these being typical and expectable accuracy values for placements with their stereotactic frame.Performed the laser ablation, completed the surgery and closed the patient.From a post-treatment mr scan, the surgeon determined the laser fiber had been placed deviating ca.4mm at entry and target towards posterior from the desired position.Further the surgeon determined that not all intended lesion tissue was ablated due to the laser fiber deviation, a small bit remained.According to the surgeon: there was no harm or negative effect to the patient due to the deviating placements and resections/ablations, and there was no prolong of surgery/anesthesia, there were no changes to the intended procedure during the surgery.There was also no (direct or increased) risk to harm a critical structure (e.G.Important brain tissue or blood vessels) due to the deviating instrument placements and resections/ablations.The biopsy sample taken before the laser ablation confirmed pathological tissue as expected and desired.There is currently no revision surgery planned for this patient, this will depend on if the tumor re-grows.There were further no remedial actions necessary, done or planned for this patient.There was no prolong of hospitalization either.

Brand Name
ELEMENTS TRAJECTORY PLANNING (VERSION 2.5)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM   81829
Manufacturer Contact
markus hofmann
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key13415509
Report Number8043933-2022-00005
Device Sequence Number14443916
Product Code HAW
UDI-Device Identifier04056481140984
UDI-Public04056481140984
Combination Product (Y/N)N
Initial Reporter CountryDA
PMA/510(K) Number
K211544
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 01/05/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number26250-02E
Device Catalogue Number26285C
Device Lot NumberSW V. 2.5.1
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/05/2022
Initial Report FDA Received Date02/01/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/01/2021
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown